Hail, Blanco
- When
- November 4, 7:35 PM CST
- Where
- Blanco County, 2.16 mi NNW of Twin Sisters
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 30.030, -98.410
A thunderstorm produced two inch diameter hail north of Twin Sisters.
A cold front moved into a very warm, moist airmass and generated thunderstorms. Temperatures in the warm sector were near record highs when the front moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a very warm, moist airmass and generated thunderstorms. Temperatures in the warm sector were near record highs when the front moved through. Some of the storms produced large hail and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 4, 6:03 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 603 PM CST Mon Nov 4 2024 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday night) Issued at 1244 PM CST Mon Nov 4 2024 ...A Line of Isolated to Scattered Strong to Severe Thunderstorms Expected this Evening for Locations near and East of the I-35 Corridor... A breezy, warm, and moist southerly flow has continued into the early afternoon across a majority of the region but winds decrease going towards the west where a dryline is now entering portions of the Southern Edwards Plateau. Skies remain mostly cloudy east of I-35 with a few remaining embedded showers, but these will become less common through early to mid-afternoon. Out west, in the Hill Country, clouds are breaking ahead of the dryline and this has led to some vertical growth recently for showers across that area. This activity moving into Burnet and western Travis/Williamson counties will be where a pre-frontal storm or two could establish before activity quickly moves north into the FWD CWA. The main thunderstorm risk arrives this evening as a cold front overtakes the eastward advancing dryline. The short term guidance has become more consistent on showing a broken line of thunderstorms unzippering in the vicinity or just west of the I-35 Corridor north of San Marcos this evening. With moderate instability (MLCAPE into the 1500 to 2500 J/kg range) along with increasing bulk shear will allow for storms to trend strong to isolated severe levels. Primary hazards would be strong damaging winds followed by large hail but adequate low-level shear and directional turning of the winds exist for a low end tornado threat as well. Activity will progress eastward later tonight into the coastal plains. The SPC has expanded the level 2 of 5 risk of severe weather on the latest Day 1 Convective outlook more southeastward to include San Marcos, Gonzalez, and La Grange. The level 1 of 5 risk otherwise remains very similar to the previous outlook. In addition to the severe weather risk, intense rainfall rates and initial slow storm movement could lead to storms quickly producing 2+ inches in a short period of time and the threat of isolated flash flooding across the region. Thunderstorm intensity likely wanes beyond midnight to 2 am across our central and eastern zones but short term guidance still continues to suggest some elevated post-frontal showers filling in across the region. This activity should gradually shift eastward with time as well but it may take until the mid to late Tuesday morning timeframe to shift out of our CWA to the east. Skies will otherwise clear out from northwest to southeast into and during Tuesday afternoon. The post-frontal north to northwesterly flow ushers in a drier and slightly cooler airmass across the region through Tuesday and into Tuesday night. Daytime highs on Tuesday will generally run within the 70s while the overnight lows for late Tuesday night into early Wednesday morning drop into the low to mid 40s within the coolest valleys to the upper 40s and low 50s elsewhere. && .LONG TERM... (Wednesday through Monday) Issued at 1244 PM CST Mon Nov 4 2024 Our more active weather pattern is expected to continue through the long term period of the forecast. On Wednesday, southwest flow at the 500mb level will continue ahead of the next approaching upper level low diving southeast out of the Rockies for late week. This will be our next rainmaker. Surface flow out of the south will increase once again ahead of this upper-level disturbance, and upper level support should be sufficient to support a low to medium chance for showers and thunderstorms Thursday and again on Friday. Medium range guidance keeps us in southwest flow until Saturday when the upper low mentioned above finally moves northeast and lifts out of north Texas. That should set the stage for a rather nice weekend with highs in the 70s and mornings in the 50s. && .AVIATION... (00Z TAFS) Issued at 548 PM CST Mon Nov 4 2024 Radar trends look to be in line with the latest HRRR runs in taking through a near continuous squall line through the metro cities between 03Z and 07Z. AUS will likely see the first wind shift from the gust front, as early as 03Z. At SAT, feeder cells east of the developing line could potentially create some shifty winds before the main line draws near by 04Z. SSF should see the latest TEMPO group to end around 07Z. Some hail and wind gusts to near 40 knots are possible with the stronger activity more probable over Central TX around AUS. Meanwhile, the frontal shift has already reached DRT, and only a few low impact showers are forecast for late tonight. Similarly the conditions should improve quickly along I-35 after midnight and a few residual showers could occur through 12Z. Post frontal winds are shown in all the MOS guidances to be higher in the several hours behind the front, with not much of a mixing boost for gusts expected after daybreak. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 73 52 79 / 80 20 0 0 Austin Bergstrom Intl Airport 60 74 47 78 / 80 20 0 0 New Braunfels Muni Airport 61 76 51 81 / 80 20 0 0 Burnet Muni Airport 57 71 49 77 / 40 10 0 0 Del Rio Intl Airport 58 75 50 83 / 20 10 0 0 Georgetown Muni Airport 58 71 48 76 / 80 20 0 0 Hondo Muni Airport 60 78 48 81 / 40 20 0 0 San Marcos Muni Airport 59 74 48 79 / 80 20 0 0 La Grange - Fayette Regional 62 72 50 78 / 90 30 0 0 San Antonio Intl Airport 62 77 53 79 / 80 20 0 0 Stinson Muni Airport 63 77 52 81 / 70 20 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Brady Long-Term...MMM Aviation...18
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 331 PM CST Mon Nov 4 2024 TXZ171>173-183>194-202>209-217>225-228-052145- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 331 PM CST Mon Nov 4 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A line of strong to isolated severe storms will develop from this evening through late tonight. Thunderstorms will develop along a front just to the west of or near the I-35 corridor and move east towards the overnight with damaging wind and large hail the main threats. A low end threat for a tornado exists as well. Heavy rain and isolated flooding could also occur as a result of initial intense rainfall rates and slow forward moving storm motions. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Austin/San Antonio TX
640 PM CST Mon Nov 4 2024
TXZ189-190-050130-
Blanco TX-Kendall TX-
640 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of southwestern Blanco
and northeastern Kendall Counties through 730 PM CST...
At 640 PM CST, Doppler radar was tracking a strong thunderstorm over
Kendalia, or 10 miles southwest of Blanco, moving north at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Blanco, Rocky Creek, Flugrath, Kendalia, Hye, Twin Sisters, and LBJ
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3023 9831 2992 9843 2990 9846 2993 9865
3014 9863 3014 9859 3029 9859
TIME...MOT...LOC 0040Z 191DEG 23KT 2999 9853
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
726 PM CST Mon Nov 4 2024
TXZ204-219-050200-
Frio TX-Medina TX-
726 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of southwestern Medina
and northwestern Frio Counties through 800 PM CST...
At 726 PM CST, Doppler radar was tracking a strong thunderstorm near
Frio Town, or 19 miles northwest of Pearsall, moving northeast at 25
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2905 9941 2914 9941 2932 9936 2923 9907
2899 9926
TIME...MOT...LOC 0126Z 203DEG 22KT 2909 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CST Mon Nov 4 2024
TXZ186-187-189-050200-
Kerr TX-Bandera TX-Kendall TX-
734 PM CST Mon Nov 4 2024
...A strong thunderstorm will impact portions of eastern Bandera,
southeastern Kerr and southwestern Kendall Counties through 800 PM
CST...
At 733 PM CST, Doppler radar was tracking a strong thunderstorm over
Bandera, moving northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Boerne, Bandera, Pipe Creek, Bandera Falls, Kronkosky State Natural
Area, Lakehills, and Lake Medina Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2982 9872 2961 9898 2962 9898 2962 9908
2969 9918 2999 9897
TIME...MOT...LOC 0133Z 218DEG 21KT 2970 9905
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RUNYENThe Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
6 flash flood, 1 hail. Local standard time, as filed.
A thunderstorm produced two inch diameter hail north of Twin Sisters.
Thunderstorms produced heavy rain that led to flash flooding. Medina County 911 Dispatch received a call from an individual who was trapped in their vehicle that had been swept off Park Road 37 in high water at Mescal Creek. On the afternoon of the 5th, the vehicle was located about one mile downstream and the body of the driver 3-4 miles downstream just south of the Park Rd 37/FM 1283 intersection in Bandera County. The driver was a 20 year old male.
Thunderstorms produced heavy rain that led to flash flooding closing Haby Ln. and Bandera Rd. along San Geronimo Creek.
Thunderstorms produced an estimated two to five inches of rain in three hours. This rain caused flash flooding closing Little Blanco Rd. near Twin Sisters.
Thunderstorms produced heavy rain that led to flash flooding. There was a high water rescue of a vehicle stranded on Blanco Rd. at Meusebach Creek near Camp Bullis.
Thunderstorms produced heavy rain that led to flash flooding closing roads in northwestern San Antonio.
Thunderstorms produced heavy rain. San Antonio Fire Department rescued a person from a flooded drainage ditch near Tioga Dr. and I-10 in northwestern San Antonio.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Medina | 2024-11-04 | 20 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221564, 1221577, 1223998, 1224001, 1224002, 1224005, 1224006.